Texas, 2019Hail in Texas, August 31, 2019
August 31, 2019 · NWS AMA · 1 event in 1 county or zone
Isolated thunderstorms developed during the evening along a low pressure trough across the western Texas Panhandle. One storm produced hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed during the evening along a low pressure trough across the western Texas Panhandle. One storm produced hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 31, 5:31 PM CST, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 31, 5:31 PM CST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
631 PM CDT Sat Aug 31 2019
.AVIATION...
00Z TAF Cycle
VFR conditions are expected through 00Z Monday at all three TAF
sites, however showers and thunderstorms may cause MVFR conditions
at all three TAF sites between 00Z and 08Z Sunday. Also, low
clouds and fog may result in MVFR to IFR conditions at the Guymon
and possibly the Amarillo TAF site between 10Z and 15Z Sunday.
Winds will be east to southeast and south 5 to 15 knots or 10 to
20 knots at all three TAF sites through 00Z Monday.
Schneider
&&
.PREV DISCUSSION... /Issued 246 PM CDT Sat Aug 31 2019/
SHORT TERM...Tonight...
Potential for showers and thunderstorms exists through this evening,
primarily across the northwest part of the Combined Texas and
Oklahoma Panhandles. This area is characterized by higher theta-e
values at 850 mb through 700 mb and modest divergence at 500 mb
through 300 mb in northwest flow. Showers and thunderstorms will
also be possible through this evening across generally the southwest
half of the Combined Panhandles, owing to expected low-level
moisture flux convergence in areas where warmer conditions developed
west of low clouds. Potential for thunderstorms expected to wane
after 10 PM as mid-level flow weakens and begins trending to
northeast.
Cockrell
LONG TERM...Sunday through Friday...
Hurricane Dorian continues to dominate the headlines as it slowly
approaches the FL/SC coast. Dorian is not expected to enter the
Gulf of Mexico as it gets caught up in the stronger westerlies
aloft. The main features of interest for the Panhandles in the
overall synoptic upper flow is the persistent high pressure over
the Four Corners area and the slightly more progressive flow over
the northern CONUS. GFS/ECMWF/NAM/Canadian are all in decent
agreement with gradually shifting the upper high east over the
Southern Rockies by Monday as a quick moving shortwave moves
across the northern plains through Tuesday. 500mb heights will
begin to increase some over the Panhandles as the high shifts
east, with a brief weakness in the heights Tuesday into Wednesday
as the shortwave traverses north of the high. A cold front
associated with the shortwave is progged to move through the
Panhandles Tuesday evening and overnight.
Temperatures are expected to warm into mid to upper 90s Sunday
through Tuesday in conjunction with the mid/upper height rises.
Tuesday should be the warmest day ahead of the cold front, perhaps
aided by a little compressional heating. The northeasterly flow
aloft and the decreasing sun angle should help mitigate widespread
triple digit heat with the position of this upper high. An
isolated diurnally driven storm can't completely be ruled out,
especially Sunday afternoon where surface convergence overlaps a
small area of enhanced low level theta-E up to 700mb near the
south central Texas Panhandle. For now, kept pops below
mentionable given subsidence aloft, but may need to consider
10PoP rule in period one.
There are model differences with the timing and strength of the
cold front Tuesday, but given the strength of the shortwave and
progged pressure rises by NAM/Canadian, the front will likely
favor the faster and windier guidance, so CONSALL was used instead
of the NBM for winds Tuesday night. This would also suggest
better convergence along the front Tuesday night and perhaps some
showers and isolated storms. Moisture does look limited in the BL,
so this will likely keep coverage minimal, but slight chance pops
were expanded a bit further south and east compared to the blend.
Max temperatures Wednesday should be back around or slightly
below average, before gradually climbing back into the 90s going
towards the weekend as the upper high tries to strengthen as
perhaps a deeper trough tries to form coming off the Pacific.
Models diverge considerable beyond Friday with the handling of
this feature, so will have a wait a few days to see if a little
pattern change might be in store for next week.
Ward
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
11
Hazardous weather outlook, Aug 31, 1:54 PM CST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
254 PM CDT Sat Aug 31 2019
OKZ001>003-TXZ001>020-317-010800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
254 PM CDT Sat Aug 31 2019
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Isolated to scattered showers and storms are possible across the
Panhandles through tonight. Some storms could be strong with small
hail and gusty winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A few thunderstorms are possible Tuesday night in the Oklahoma
Panhandle and northern Texas Panhandle and Friday night in the
northwestern combined Panhandles. Storms are not expected to be
severe at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 31, 6:52 PM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
752 PM CDT Sat Aug 31 2019
TXZ011-016-010115-
Deaf Smith TX-Oldham TX-
752 PM CDT Sat Aug 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM AND NORTH
CENTRAL DEAF SMITH COUNTIES UNTIL 815 PM CDT...
At 752 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Adrian, or 15 miles west of Vega, moving south at
5 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Adrian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3532 10285 3535 10272 3509 10252 3503 10279
TIME...MOT...LOC 0052Z 340DEG 5KT 3521 10270
Schneider
Special weather statement, Aug 31, 7:24 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
824 PM CDT Sat Aug 31 2019
TXZ006-010230-
Hartley TX-
824 PM CDT Sat Aug 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARTLEY COUNTY UNTIL 930
PM CDT...
At 824 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Romero, or 23 miles northeast of Nara Visa, moving east
at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hartley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3605 10224 3589 10216 3579 10216 3564 10276
3581 10284
TIME...MOT...LOC 0124Z 248DEG 22KT 3576 10272
SchneiderSpecial weather statement, Aug 31, 7:30 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Amarillo TX
830 PM CDT Sat Aug 31 2019
TXZ011-010230-
Oldham TX-
830 PM CDT Sat Aug 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OLDHAM COUNTY UNTIL 930
PM CDT...
At 830 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Adrian, or 20 miles southeast of Nara Visa, moving
east at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of central Oldham
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3535 10286 3553 10288 3560 10252 3533 10249
TIME...MOT...LOC 0130Z 265DEG 8KT 3545 10279
Schneider
Special weather statement, Aug 31, 8:07 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
907 PM CDT Sat Aug 31 2019
TXZ011-012-010300-
Potter TX-Oldham TX-
907 PM CDT Sat Aug 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND WEST
CENTRAL POTTER COUNTIES UNTIL 1000 PM CDT...
At 907 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Adrian, or 10 miles west of Vega, moving east at
20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Vega and Adrian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3519 10265 3537 10270 3550 10219 3524 10212
TIME...MOT...LOC 0207Z 258DEG 16KT 3530 10259
Schneider
Special weather statement, Aug 31, 8:51 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
951 PM CDT Sat Aug 31 2019
TXZ011-012-017-010345-
Potter TX-Randall TX-Oldham TX-
951 PM CDT Sat Aug 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...
SOUTHEASTERN OLDHAM AND SOUTHWESTERN POTTER COUNTIES UNTIL 1045 PM
CDT...
At 951 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Wildorado, or 11 miles northeast of Vega, moving
southeast at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Wildorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3514 10217 3518 10217 3518 10223 3528 10238
3544 10228 3535 10196 3511 10212
TIME...MOT...LOC 0251Z 297DEG 6KT 3533 10225
SchneiderSpecial weather statement, Aug 31, 9:11 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1011 PM CDT Sat Aug 31 2019
TXZ012-010415-
Potter TX-
1011 PM CDT Sat Aug 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POTTER COUNTY UNTIL 1115
PM CDT...
At 1011 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Valley De Oro, or 13 miles northwest of Amarillo,
moving southeast at 5 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Amarillo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3531 10207 3547 10196 3539 10166 3518 10180
3518 10186
TIME...MOT...LOC 0311Z 297DEG 5KT 3536 10194
SchneiderHail, Potter
- When
- August 31, 9:25 PM CST
- Where
- Potter County, 7.46 mi NNW of Amarillo
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.300, -101.870
The spotter reported a very brief period of mostly dime size hail with a few stones up to nickel size.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, August 31, 2019$45,000 · 4 events
- Flash Flood and Hail in Kentucky, August 31, 20191.75 in hail · 12 events
- Flooding in Virginia, August 31, 20194 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 31, 20193 events
- Hail and Damaging Wind in Arizona, August 31, 2019$10,000 · 1 in hail · 3 events
- Coastal Flood in Florida, August 31, 20192 events
- Damaging Winds in Texas, August 31, 201958 kt wind · 2 events
- Hail in Kansas, August 31, 20191 in hail · 1 event
- Hail in Kansas, August 31, 20190.75 in hail · 1 event
- Hail in West Virginia, August 31, 20191 in hail · 1 event
- Damaging Wind in Texas, August 31, 201953 kt wind · 1 event
- Damaging Wind in Virginia, August 31, 201950 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854364.